Can medication trigger Sweet’s syndrome?
Yes. In up to 5% of cases, Sweet’s syndrome is triggered by medication (Cohen, 2007). This is known as drug-induced Sweet’s syndrome.
How will I know if my Sweet’s syndrome has been triggered by medication?
In at least 95% of patients with Sweet’s syndrome, their condition is not triggered by medication. However, drug-induced Sweet’s syndrome should be considered if:
- Your Sweet’s syndrome developed not long after a medication was started.
- Your Sweet’s syndrome has continued to persist for many months or years, even after treatment.
What will happen if my doctor thinks I have drug-induced Sweet’s syndrome?
Unfortunately, there is no special test to tell you whether or not your Sweet’s syndrome is being triggered by medication. However, if it is suspected that your Sweet’s syndrome is drug-induced, your doctor will:
- Stop the medication that is possibly causing your Sweet’s syndrome. Your Sweet’s syndrome should then start to settle down, but you may still need treatment.
- Re-introduce the medication (rechallenge) to see if your Sweet’s syndrome flares-up again. Sometimes, your doctor will decide that this is not necessary.
Why does medication trigger Sweet’s syndrome in some people?
Drug-induced Sweet’s syndrome is sometimes a hypersensitivity reaction to medication, but it can happen for other reasons too, e.g. a treatment causing hormonal changes. In Sweet’s syndrome, this hypersensitivity reaction is not the same as allergic reaction. Read more here.
What medications have been reported to have triggered Sweet’s syndrome?
Medications that have been reported to trigger Sweet’s syndrome include:
- Paracetamol (triggered a Sweet’s syndrome-like condition) (Culla et al, 2014).
- Amoxicillin (possibly) (Volpe, 2016).
- Clindamycin (Cruz-Velasquez et al, 2016).
- Doxycycline (Ibid).
- Minocycline (Cohen, 2007).
- Quinupristin/dalfopristin (Ibid).
- Piperacillin/tazobactam (Cruz- Velasquez et al, 2016).
- Carbamazepine (Cohen, 2007).
- Fluconazole (Adler et al, 2017).
- Hydralazine (Cohen, 2007).
- Chloroquine (Cruz-Velasquez et al, 2016).
- Lithium (Xenophontos et al, 2016).
- Bortezomib (Llamas-Velasco et al, 2015).
- Decitabine (Kasirye et al, 2011: 134).
- Imatinib mesylate (Cohen, 2007).
- Ipilimumab (Gormley et al, 2014).
- Lenalidomide (Cohen, 2007).
- Obinutuzumab (triggered a Sweet’s syndrome-like condition) (Korman et al, 2016).
- Abacavir (Cohen, 2007).
- Acyclovir (Cruz-Velasquez et al, 2016).
Colony stimulating factors.
- Granulocyte-colony stimulating factor (G-CSF). This is the most common treatment to trigger Sweet’s syndrome (Cohen, 2007).
- Granulocyte-macrophage-colony stimulating factor (GM-CSF).
- Pegfilgrastim (Ibid).
- Levonorgestrel/ethinyl estradiol (Triphasil) (Cohen, 2007).
- Levonorgestrel-releasing intrauterine system (Mirena).
- Furosemide (Cohen, 2007).
- Azathioprine (Salem et al, 2015). Sometimes, azathioprine-induced Sweet’s syndrome can be confused with azathioprine hypersensitivity syndrome (AHS) (Aleissa et al, 2017). This is a rare adverse reaction occurring a few days to weeks after azathioprine has been given. AHS can sometimes mimic Sweet’s syndrome, and an azathioprine rechallenge is not advised, as it may lead to a severe adverse reaction or even death.
Nonsteroidal anti-inflammatory drugs (NSAIDs).
- Celecoxib (Cohen, 2007; Oh et al, 2016).
- Rofecoxib (Cruz-Velasquez et al, 2016).
- Diclofenac (Cohen, 2007; Gupta et al, 2015).
- Flurbiprofen (Bodamyalızade and Özkayalar, 2017). Flurbiprofen-induced Sweet’s syndrome may be confused with flurbiprofen-induced hypersensitivity syndrome or erythema multiforme.
Platelet aggregation inhibitors.
- Ticagrelor (Ikram and Veerappan, 2016).
- Esomeprazole (Cohen, 2015).
- Clozapine (Cohen, 2007).
- Amoxapine (Cruz-Velasquez et al, 2016).
- Lormetazepam (Ibid).
- All-trans retinoic acid (Cohen, 2007; Tam and Ingraffea, 2015).
- 13-cis-retinoic acid (isotretinoin) (Cohen, 2007).
- Sulfasalazine (Romdhane et al, 2016).
- Propylthiouracil (Cruz-Velasquez et al, 2016).
- Bacillus Calmette-Guerin (BCG or tuberculosis) (Carpentier et al, 2002: 82; Cruz-Velasquez et al, 2016). Two cases. One in 1986, occurring 15 days after vaccination, but the authors of the medical article that reported this did not control the tuberculin (Mantoux) test. One reported in 2002, occurring 10 days after vaccination.
- Hepatitis B (Enokawa et al, 2017). One case in a 69-year-old man with the autoimmune condition, systemic lupus erythematosus. Symptoms of Sweet’s syndrome started to develop 48 hours after vaccination.
- Influenza (Cruz-Velasquez et al, 2016; Hali et al, 2010, Jovanovic et al, 2005; Tan el al, 2006; Wolf et al. 2009). Four cases. One reported in 2005; in 2006, one case of bullous Sweet’s syndrome following vaccination in a HIV-infected patient; in 2009, neutrophilic dermatosis of the hands occurring 12 hours after vaccination; in 2010, one case of Sweet’s syndrome after H1N1 influenza (swine flu) vaccination.
- Smallpox (Carpentier et al, 2002: 82; Cruz-Velasquez et al, 2016). Two cases reported in 1975, occurring 3 days after vaccination.
- Streptococcus pneumonia (Carpentier et al, 2002: 82; Cruz-Velasquez et al, 2016; Pedrosa et al, 2013). Two cases. One reported in 1990, occurring 4 days after vaccination following a splenectomy. One reported in 2013, and the first with the 13-valent conjugate vaccine.
Xanthine oxidase inhibitors.
- Allopurinol (Polimeni et al, 2015).
- X-ray contrast agents (Cruz-Velasquez et al, 2016).
Cetin, G., Sayarlioglu, H., Erhan, C., Kahraman, H., Ciralik, H. and Sayarlioglu, M. (2014) A case of neutrophilic dermatosis who develop palpable purpura during the use of montelukast. European Journal of Dermatology, Dec; 1(4): 170–171 (online).
Oakley, A. (2015) Erythema Multiforme. DermNet NZ (online). Updated by Dr. Delwyn Dyall-Smith, 2009. Further updated by Dr. Amanda Oakley, October 2015. Accessed 5/06/17.
Sánchez-Borges, M., Caballero-Fonseca, F., Capriles-Hulet, A. and González-Aveledo, L. (2010) Hypersensitivity Reactions to Nonsteroidal Anti-Inflammatory Drugs: An Update. Pharmaceuticals, Jan; 3(1): 10-18 (online).
Aleissa, M., Nicol, P., Godeau, M., Tournier, E., de Bellissen, F., Robic, M., Livideanu, C., Mazereeuw-Hautier, J. and Paul, C. (2017) Azathioprine Hypersensitivity Syndrome: Two Cases of Febrile Neutrophilic Dermatosis Induced by Azathioprine. Case Reports in Dermatology, Jan 19;9(1):6-11 (online).
Cohen, P. (2015) Proton pump inhibitor-induced Sweet’s syndrome: report of acute febrile neutrophilic dermatosis in a woman with recurrent breast cancer. Dermatology Practical & Conceptual, April; 5(2):113–119 (online).
Cruz-Velásquez, G., Pac Sha, J., Simal Gil, E. and Gazulla, J. (2016). Aseptic meningitis and anti-β2-glycoprotein 1 antibodies in Sweet syndrome. Neurologia (Barcelona, Spain), Jul 21 (online). Article in Spanish, use translate.
Culla, T., Amayuelas, R., Diez-Canseco, M., Fernandez-Figueras, M., Giralt, C. and Vazquez, M. (2014) Neutrophilic dermatosis (Sweet’s syndrome-like) induced by paracetamol. Clinical and Translational Allergy, Jul; 4(Suppl 3): P83 (online).
Enokawa, M., Giovanella, L., Zardo, B., Cunha, J., Rachid Filho, A., Zeni, L., Bisognin, M., Rosseto, C. and Guimaraes, A. (2017) Sweet’s Syndrome Discharged (Caused) by Hepatitis B Vaccine. Brazilian Journal of Rheumatology, 57(suppl 1):S197 (Science Direct). Article in Portuguese, use translate.
Gormley, R., Wanat, K., Elenitsas, R., Giles, J., McGettingan, S., Schucher, L. and Takeshita, J. (2014) Ipilimumab-associated Sweet syndrome in a melanoma patient. Journal of the American Academy of Dermatology, Nov;71(5):e211-3 (online).
Ikram, S. and Veerappan, V. (2016) Ticagrelor-induced Sweet Syndrome: an unusual dermatologic complication after percutaneous coronary intervention. Cardiovascular Intervention and Therapeutics, May 4th (PubMed).
Jovanovic, M., Poljacki, M., Vujanovic, L. and Duran, V. (2005) Acute febrile neutrophilic dermatosis (Sweet’s syndrome) after influenza vaccination. Journal of the American Academy of Dermatology, Feb;52(2):367-9 (PubMed).
Llamas-Velasco, M., Concha-Garcon, M., Fraga, J. and Arageus, M. (2015) Histiocytoid sweet syndrome related to bortezomib: A mimicker of cutaneous infiltration by myeloma. Indian Journal of Dermatology, Venereology and Leprology, May;81:305-6 (online).
Polimeni. G., Cardillo, R., Garaffo, E., Giardina, C., Macrì, R., Sirna, V., Guarneri, C. and Arcoraci, V. (2015) Allopurinol-induced Sweet’s syndrome. International Journal of Immunopathology and Pharmacology, Dec 18th (PubMed).
Salem, C., Larif, S., Fathallah, N., Slim, R., Aounallah, A. and Hmouda, J. (2015) A rare case of azathioprine-induced Sweet’s syndrome in a patient with Crohn’s disease. Current Drug Safety, July (PubMed online).
Xenophontos, E., Ioannou, A., Constantinides, T. and Papanicolaou. E. (2016) Sweet syndrome on a patient with autoimmune hepatitis on azathioprine and CMV infection. Oxford Medical Case Reports, Feb; (2): 24–27 (online).
© 2012-2017 Sweet’s Syndrome UK